Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 168, NWS Lubbock, TX

May 28, 2021Crosby County, Dickens County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 28, 2021, 2:14 PM CDT for Crosby County, Dickens County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 2:14 PM CDT (19:14 UTC)
Expired
May 28, 2021, 3:00 PM CDT
In force
46 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Crosby County, TX, Dickens County, TX

The radar

The Lubbock radar (KLBB), 86 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-416 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WUUS54 KLUB 281914
SVRLUB
TXC107-125-282000-
/O.NEW.KLUB.SV.W.0168.210528T1914Z-210528T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
214 PM CDT Fri May 28 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Dickens County in northwestern Texas...
  East central Crosby County in northwestern Texas...

* Until 300 PM CDT.

* At 214 PM CDT, a severe thunderstorm was located 7 miles south of
  Mcadoo, or 9 miles west of Dickens, moving east at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Spur, Dickens, Afton and Mcadoo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3351 10114 3359 10116 3368 10115 3380 10092
      3384 10062 3383 10059 3363 10057 3342 10064
TIME...MOT...LOC 1914Z 269DEG 23KT 3363 10100 

HAIL...1.00IN
WIND...<50MPH
 
$$

MRC
3 follow-up statements
383 
WWUS54 KLUB 281928
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
228 PM CDT Fri May 28 2021

TXC107-281938-
/O.CAN.KLUB.SV.W.0168.000000T0000Z-210528T2000Z/
Crosby TX-
228 PM CDT Fri May 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CROSBY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3351 10104 3360 10104 3367 10103 3380 10092
      3384 10065 3384 10061 3383 10059 3363 10057
      3342 10064
TIME...MOT...LOC 1928Z 269DEG 23KT 3363 10089 

$$

TXC125-282000-
/O.CON.KLUB.SV.W.0168.000000T0000Z-210528T2000Z/
Dickens TX-
228 PM CDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR DICKENS COUNTY...

At 228 PM CDT, a severe thunderstorm was located near Dickens, moving
east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Spur, Dickens and Afton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3351 10104 3360 10104 3367 10103 3380 10092
      3384 10065 3384 10061 3383 10059 3363 10057
      3342 10064
TIME...MOT...LOC 1928Z 269DEG 23KT 3363 10089 

HAIL...1.00IN
WIND...<50MPH
 
$$

MRC
765 
WWUS54 KLUB 281942
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
242 PM CDT Fri May 28 2021

TXC125-282000-
/O.CON.KLUB.SV.W.0168.000000T0000Z-210528T2000Z/
Dickens TX-
242 PM CDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CENTRAL DICKENS COUNTY...

At 242 PM CDT, a severe thunderstorm was located 7 miles east of
Dickens, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Dickens and Afton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3352 10091 3359 10095 3366 10094 3376 10084
      3383 10075 3383 10069 3384 10061 3383 10059
      3363 10057 3342 10064
TIME...MOT...LOC 1942Z 270DEG 27KT 3362 10071 

HAIL...1.00IN
WIND...<50MPH
 
$$

MRC
705 
WWUS54 KLUB 281956
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
256 PM CDT Fri May 28 2021

TXC125-282005-
/O.EXP.KLUB.SV.W.0168.000000T0000Z-210528T2000Z/
Dickens TX-
256 PM CDT Fri May 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DICKENS COUNTY WILL
EXPIRE AT 300 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.  However small 
hail is still possible with this thunderstorm.

LAT...LON 3352 10091 3359 10095 3366 10094 3376 10084
      3383 10075 3383 10069 3384 10061 3383 10059
      3363 10057 3342 10064
TIME...MOT...LOC 1955Z 270DEG 25KT 3361 10059 

$$

MRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:17 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 28, 12:17 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1217 PM CDT Fri May 28 2021

.AVIATION...
Isolated to scattered thunderstorms will be ongoing for the next
several hours across the region with greatest chances at KLBB for
now. They may cause some brief but erratic winds at terminals.
Storms may move into the region from the west late this evening
but confidence in any evening storm hitting a TAF site is low at
the moment. Low CIGS will likely make a return tonight but it
remains very unclear at the moment on whether CIGS will drop into
IFR range.

&&

PREV DISCUSSION... /issued 209 AM CDT Fri May 28 2021/

SHORT TERM...
An arcing band of low stratus (likely fractus) associated with
convective outflow originating from south-central Oklahoma is
propagating westward across the Rolling Plains and southern Texas
Panhandle this early morning. Wind gusts abruptly increased at
several West Texas Mesonet sites following passage of this outflow
as it moves across the vicinity of the quasi-stationary front draped
across the region. Meanwhile, isolated showers and pulsating
thunderstorms were ongoing across the extreme southwestern Texas
Panhandle as of 0609Z, persisting through at least sunrise while
remaining well below severe limits. Low stratus will quickly
overspread the forecast area by the mid-morning hours owing to
modest, easterly upslope flow as the stalling front drifts
southwestward. The combination of an overcast sky and low-level,
upslope flow will greatly inhibit the degree of diabatic heating,
with temperatures peaking in the lower-middle 70s area-wide today.

Later this afternoon, a mid/upper-level ridge axis, now centered
over the Four Corners and Intermountain West regions and decreasing
in amplitude with southward extent, will progress over the CWA while
deep-layer flow remains westerly. While insolation will be limited,
the unidirectional, mid/upper-level westerlies will keep the EML
intact with approximately 2,500-3,500 J/kg MUCAPE surmounted by
lower 30 mb mean dewpoints around 58-61 deg F and a fairly large
separation of LCL-LFC. The enlarged area of upward-forced stable air
with ~20 kt of easterly low-level storm-relative inflow beneath
unidirectional flow aloft yields hodograph orientations favorable
for the development of isolated (possibly scattered), non-surface
based, classic supercells given anvil-level storm-relative winds
near 50 kt across the Texas/New Mexico state line.

Depending on how many storms form and become supercellular within
an environment conducive for storm-splits, destructive
interference will be possible along with efficient downshearing of
anvil debris, which will affect the longevity of both storm
organization and intensity. Nonetheless, storms will initially
have an attendant risk of producing large hail up to two inches in
diameter (i.e. around billiard ball size) across the western
South Plains before updrafts are entrained by dry air and sheared
apart while convective inhibition increases near sunset. The best
potential for a severe hail report or two should remain west and
southwest of the I-27 and Highway 87 corridors, and not everyone
will observe rain this afternoon and evening as the risk for
storms remains conditional.

Sincavage

LONG TERM...
An active pattern will continue through much of the forecast
period, albeit with a brief respite on Saturday as upper level
short wave ridging moves overhead. Upstream from the upper ridge
will be a closed low positioned over southern Arizona late in the
weekend, the bulk of the energy ejecting to the east-northeast
through Monday, but with a broad upper trough remaining over the
intermountain West southeastward to West Texas. This pattern will
likely be a wet one for the forecast area on Sunday and Monday as
the energy ejects from the upper low, bringing its own mid level
moisture and steepening mid level lapse rates. Surface
temperatures should remain on the cool side both days with highs
in the 70s, but dew points in the 60s should still result in some
periods of healthy instability while increasing and deepening
moisture will result in high PWAT with resulting potential for
heavy rain. Lingering cyclonic curvature over the forecast area
toward the base of the broader upper trough centered over the
Mississippi Valley will continue to bring chance for mainly
diurnally-driven thunderstorms through at least Wednesday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, May 28, 11:27 AM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1127 AM CDT Fri May 28 2021

TXZ021>044-291630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1127 AM CDT Fri May 28 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated to possibly scattered thunderstorms, some severe, will be
possible this afternoon and evening across the western and central
South Plains. Storms that do form will have the potential to produce
large hail up to two inches in diameter and wind gusts to 60 mph.
Also, heavy rain may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances Saturday afternoon and evening will be small
and confined to areas near the New Mexico state line. There is a
marginal risk that these storms could become severe. More widespread
showers and thunderstorms are expected Sunday and Monday and will
bring the potential for heavy rain and severe weather. Thunderstorm
chances will persist Tuesday and Wednesday and may again bring a risk
for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 28, 12:59 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1259 PM CDT Fri May 28 2021

TXZ036-281830-
Crosby TX-
1259 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROSBY COUNTY UNTIL
130 PM CDT...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ralls, or 11 miles west of Crosbyton, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Crosbyton, Ralls and Lorenzo.

LAT...LON 3363 10156 3376 10156 3383 10116 3355 10116
TIME...MOT...LOC 1758Z 266DEG 24KT 3368 10144

MRC
Local storm report, May 28, 1:11 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
111 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             3 E SHALLOWATER         33.69N 101.94W
05/28/2021  E1.00 INCH       LUBBOCK            TX   BROADCAST MEDIA

            REPORT VIA TWITTER.

&&

EVENT NUMBER LUB2100371

MCONDER
Local storm report, May 28, 1:13 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
113 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             RALLS                   33.68N 101.38W
05/28/2021  E0.88 INCH       CROSBY             TX   SOCIAL MEDIA

&&

EVENT NUMBER LUB2100372

MCONDER
Local storm report, May 28, 1:16 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
116 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HAIL             RALLS                   33.68N 101.38W
05/28/2021  E1.00 INCH       CROSBY             TX   PUBLIC

            REPORT VIA TWITTER

&&

EVENT NUMBER LUB2100373

MCONDER
Local storm report, May 28, 1:24 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
124 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             1 WSW RALLS             33.67N 101.40W
05/28/2021  E1.25 INCH       CROSBY             TX   TRAINED SPOTTER

            MOSTLY QUARTERS, WITH SOME 1.25" HAIL STONES.

&&

EVENT NUMBER LUB2100374

MCONDER
Local storm report, May 28, 2:05 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
205 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             CROSBYTON               33.64N 101.24W
05/28/2021  E0.88 INCH       CROSBY             TX   LAW ENFORCEMENT

&&

EVENT NUMBER LUB2100375

MCONDER

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:03 PM CDTSpecial Weather StatementLUBCottle27 min
May 27, 8:10 PM CDTSevere Thunderstorm WarningLUBCottle27 min
May 27, 8:41 PM CDTSpecial Weather StatementLUBCottle34 min
May 27, 10:15 PM CDTSpecial Weather StatementLUBCottle30 min
May 27, 10:28 PM CDTSevere Thunderstorm WarningLUBCottle32 min
May 28, 3:54 AM CDTSpecial Weather StatementLUBHall36 min
May 28, 4:15 AM CDTSpecial Weather StatementLUBHall30 min
May 28, 4:39 AM CDTSpecial Weather StatementLUBChildress, Cottle36 min
May 28, 4:49 AM CDTSpecial Weather StatementLUBParmer26 min
May 28, 6:14 AM CDTSpecial Weather StatementLUBBriscoe31 min
May 28, 6:42 AM CDTSpecial Weather StatementLUBBriscoe33 min
May 28, 7:13 AM CDTSpecial Weather StatementLUBBriscoe32 min
May 28, 7:42 AM CDTSpecial Weather StatementLUBHall, Motley33 min
May 28, 8:13 AM CDTSpecial Weather StatementLUBChildress32 min
May 28, 8:26 AM CDTSpecial Weather StatementLUBMotley34 min
May 28, 11:56 AM CDTSpecial Weather StatementLUBHockley34 min
May 28, 12:32 PM CDTSpecial Weather StatementLUBLubbock28 min
May 28, 12:58 PM CDTSpecial Weather StatementLUBLubbock32 min
May 28, 12:59 PM CDTSpecial Weather StatementLUBCrosby31 min
May 28, 1:05 PM CDTSevere Thunderstorm WarningLUBCrosby25 min
May 28, 1:20 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock25 min
May 28, 1:29 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens46 min
May 28, 2:59 PM CDTSpecial Weather StatementLUBKing46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.